Colitis is inflammation of the large or small colon that can lead to diarrhea, proliferation of harmful bacteria, and even death in severe cases. This dangerous condition can stem from a variety of causes.
Here are five of the most common:
- Infectious agents, like Coronavirus, salmonella
- arasitism, particularly small strongyles, also called cyathostomins.
In the third stage larvae (L3) migrate into the intestinal walls of the cecum and colon. Horses can harbor hundreds of thousands of encysted larvae. Once they mature (which takes months to years), the fourth stage larvae (L4) migrate back into the intestinal lumen as luminal L4s before they reach the final and sexually mature stage (L5). If the L4s emerge en masse, inflammation of the cecum and colon occurs, which can cause diarrhea.
- Antibiotic-associated diarrhea.
Any medication, particularly antibiotics, has the potential to disturb the intestinal microbiome (the ecosystem of microbes living in the horse’s gut) and cause diarrhea.
- Non-steroidal anti-inflammatory drug (NSAID)-associated diarrhea.
Some horses develop diarrhea caused by ulceration (destruction) of the inner lining of the large colon following administration of NSAIDs such as phenylbutazone (Bute) and flunixin meglumine (Banamine). The right dorsal colon appears to be particularly prone to ulceration, though the reason remains unclear. Why some horses have this respons and others don’t, veterinarians can’t explain.
- Indiscriminate (random) causes.
These include sand impactions, dietary imbalances, food allergies, neoplasia (cancer), inflammatory bowel disease, toxin ingestion, among others.
Some colitis cases are idiopathic, meaning the veterinarian never determines the inciting cause. Regardless the cause, if your horse has persistent or significant diarrhea, contact your vet right away so he or she can initiate potentially life-saving treatment.